Utah, 2018

Wildfire in Utah, July 1 to 31, 2018

July 1 to 31, 2018 · NWS SLC · 1 event in 1 county or zone

The Dollar Ridge Fire in northern Utah began on July 1 and burned for two months before being effectively contained. Note that this episode continued into August.

The toll

Deaths
0
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Dollar Ridge Fire in northern Utah began on July 1 and burned for two months before being effectively contained. Note that this episode continued into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 1, 9:26 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 1, 9:26 AM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1026 AM MDT Sun Jul 1 2018

.SYNOPSIS...A warming trend can be expected through Monday aided by
increasing southwesterly flow aloft. A weak cold front is expected
to shift into northern Utah Monday evening through Tuesday night.
High pressure will become the dominant feature for the late week
period allowing the warming trend to continue.

&&

.DISCUSSION...Morning water vapor and H5 analysis indicate quite a
benign pattern set up across the eastern Great Basin for the near
term, with an increasingly stable (though slightly cyclonic)
northwesterly flow aloft in place. Height trends locally continue
to slowly build, and with and increasingly drying/modifying
airmass in place, clear skies have and will continue to prevail
through tonight, while temps will climb to near seasonal levels.

In the short term, the primary focus will shift to later tomorrow
through Tuesday, this in advance of the next northern branch
trough poised to amplify south into the northern Great Basin
region. In advance of this, flow aloft will trend to back over the
next 24 hours, with a net increasing trend of H7 flow beginning
Monday afternoon. Coincident, the attendant cold front/mid level
baroclinic zone on the downstream side of the trough will make a
push into far northern Utah during the evening hours prior to
settling in over north-central Utah by Tuesday morning. Continue
to see the potential of modest mid level moisture pooling along
this baroclinic zone, and with subtle forcing can't rule out
isolated high based/shallow topped convection across far northern
Utah, and the possibility of localized microbursts late evening
into the middle of the night. Similar on Tuesday afternoon as the
boundary will remain near stalled through that time. This said,
sensibly for most areas across the north a net increase in cloud
cover will likely be more notable as lapse rates/instability will
remain meager at best. Temp trends will continue to climb.

No updates needed this morning as the going forecast remains on
track. Previous discussion below.

PREVIOUS DISCUSSION...By Wednesday, the Pacific Northwest trough
is expected to have lifted northward over the back side of the
ridge and out of the area. This will allow the ridge to build back
westward, becoming centered over Utah Friday through the upcoming
weekend. This will allow for rather warm temperatures for much of
the extended period, with maxes running 10F or more above
seasonal normals.

GFS indicates some weakening of the ridge Sunday into Monday as a
trough moves over the top of it. This would cool temperatures
slightly, but would also allow some moisture to move into southern
Utah for early next week. Latest EC keeps the ridge strong over the
area through day seven, resulting in a drier and warmer pattern.
Have indicated slightly cooler temps for Sunday and added isolated
POPs to account for the GFS solution.

&&

.AVIATION...Winds at the SLC terminal are expected to switch to the
northwest around 18-20Z. VFR conditions will prevail under sunny
skies.

&&

.FIRE WEATHER...Temperatures will warm back up again across the fire
districts today through tomorrow while dry conditions persist.
Southwest winds will begin to increase tomorrow and become stronger
on Tuesday ahead of an approaching trough. These winds will bring a
potential for hazardous fire weather conditions to portions of
central and southern Utah. A Fire Weather Watch remains in place for
Monday and Tuesday. Winds could end up more marginal for some of the
zones in the watch for Monday, but more favorable for Tuesday.

Meanwhile, the aforementioned trough will push a shallow cold front
into northern Utah Monday evening. A few mostly dry thunderstorms
could develop along this boundary Monday night through Tuesday
night, which could result in new fire starts along with gusty and
erratic winds.

The airmass will trend drier again Wednesday through late week while
hot temperatures settle into the area.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Monday afternoon through Tuesday evening
     for UTZ483-484-488-489-492>496.

WY...None.
&&

DISCUSSION/AVIATION...Merrill/Schoening
PREVIOUS DISCUSSION...Cheng/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 1, 4:02 AM MST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
502 AM MDT Sun Jul 1 2018

UTZ001>016-019>021-517-518-WYZ021-021300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
502 AM MDT Sun Jul 1 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds and low humidities could bring critical fire weather
conditions to portions of southern and central Utah Monday
afternoon through Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wasatch Plateau/Book Cliffs

When
July 1, 1:00 PM MST to July 31, 11:59 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Property damage
$25 million
Reported by
Other Federal Agency

The Dollar Ridge Fire was a human caused wildfire that began during the afternoon of July 1. The fire burned 68,869 acres and destroyed 363 structures, including 74 homes. Costs to fight the fire were approximately $18 million. At the height of the fire, approximately 1,100 people were evacuated from communities in Wasatch and Duchesne Counties. Note that this event continued into August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772024.